Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 16, NWS North Platte, NE

April 29, 2022Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2022, 5:51 PM CDT for Lincoln County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2022, 5:51 PM CDT (22:51 UTC)
Expired
Apr 29, 2022, 6:30 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:00 PM CDTTSTM WND GST 634 E North Platte, NEMEASURED AT NORTH PLATTE AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS53 KLBF 292251
SVRLBF
NEC111-292330-
/O.NEW.KLBF.SV.W.0016.220429T2251Z-220429T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
551 PM CDT Fri Apr 29 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in southwestern Nebraska...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located over North Platte,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  North Platte, Brady, Maxwell, Lake Maloney State Recreation Area,
  North Platte Airport, Keith, Cottonwood Canyon State Wildlife
  Management Area, Jeffrey Canyon State Wildlife Management Area,
  Birdwood and Vroman.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 170 and 208.
 Highway 83 between mile markers 69 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 10093 4139 10089 4139 10024 4105 10024
      4104 10023 4081 10022
TIME...MOT...LOC 2251Z 270DEG 17KT 4115 10077 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Taylor
1 follow-up statement
681 
WWUS53 KLBF 292336
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
636 PM CDT Fri Apr 29 2022

NEC111-292345-
/O.EXP.KLBF.SV.W.0016.000000T0000Z-220429T2330Z/
Lincoln NE-
636 PM CDT Fri Apr 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4096 10093 4139 10089 4139 10024 4105 10024
      4104 10023 4081 10022
TIME...MOT...LOC 2335Z 270DEG 17KT 4115 10050 

$$

NMJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:48 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 29, 3:48 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
348 PM CDT Fri Apr 29 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 348 PM CDT Fri Apr 29 2022

The primary concern for the short term will revolve around chances
for severe thunderstorms across portions of central Nebraska through
this evening. Additionally, high winds are anticipated Saturday for
all of western and north central Nebraska.

Currently, a complex scenario continue to evolve locally for the
potential for severe weather. A potent surface low was located near
Hill City, with an inverted trough/occluded front stretching north
from the low roughly along the HWY 83 corridor. Ahead of this
boundary, flow has gradually returned east to southeasterly,
allowing at least some destabilization across portions of
Frontier/Custer counties. A line of convection continues to slowly
push eastward across the area, stretching roughly from near North
Platte to just east of Springview. Agitated cumulus was noted
along a warm frontal boundary across portions of far eastern Red
Willow County. This agitated cumulus field will be the primary
focus over the next few hours, as rapid supercell development is
anticipated over the next couple hours along the aforementioned
frontal boundary. It appears the window for any severe weather
locally will be tied to the ongoing convection as it encounters
better instability. The threat looks to be a limited window, and
largely confined to portions of Frontier/Custer county where
breaks in the cloud have allowed destabilization. High-res
guidance does show the potential for intensification of the
existing line over the next couple hours and would lead to the
potential for large hail/damaging winds. Deep layer shear remains
more than adequate for organized updrafts, though there will be
the propensity for updraft interaction and rapid upscale growth.
Large scale ascent continues to increase along with a focus along
the occluded front and all signs point to rapid upscale growth
this afternoon. This would bring into question the exact nature of
a large hail threat, though at least some severe hail remains
possible in younger updrafts, with very steep mid-level lapse
rates. A very limited window for a supercell with all hazards
exists for Frontier county, though this will be very brief.

Convection will continue to progress eastward through the evening
and continue through much of the night. The stronger convection
should exit the area by late this evening, though showers/embedded
thunderstorms will continue in the overnight hours. The potential
for severe weather should wane soon after sunset. Precipitation will
continue to wraparound the exiting low into early tomorrow
afternoon, with waning instability suggesting lessening chances for
lightning. Additional accumulations of around 1-2" is possible,
mainly east of HWY 83.

Attention then turns to the potential for very strong northwest
winds through tomorrow across all of western and north central
Nebraska. The deep surface low will track just east of the area
through tonight, reaching near Sioux Falls, SD tomorrow afternoon.
Flow aloft will increase on the backside of the departing low, with
H7-H85 flow increasing to 45-55kts into the afternoon. Forecast
soundings suggest largely unidirectional flow through at least H6
and when combined with good cold advection, at least some mechanical
mixing is anticipated. At least some of the higher momentum flow
should be tugged downward to the surface, and very strong gusts (55-
60mph+) can be expected tomorrow afternoon. This is especially
true across north central Nebraska, where the best surface
pressure gradient is anticipated along with a ribbon of stronger
flow aloft. There appears to be a window late tomorrow
morning/early tomorrow afternoon where gusts near 65mph will be
possible. Winds begin to weaken overnight as the low begins to
pull away.

.LONG TERM...(Sunday through Friday)
Issued at 348 PM CDT Fri Apr 29 2022

The active pattern will continue into early next week, with another
chance for precipitation arriving into Monday. An upper low will
eject across the Plains on Monday morning, with a surface low
tracking roughly from eastern Colorado into western Kansas. This
will keep our area likely on the cool side of the system. Increasing
large scale ascent ahead of this feature should promote
precipitation development Sunday night, with widespread precip
expected during the morning and into the afternoon Monday. Good
dynamic cooling aloft indicated by guidance suggests the potential
for snow to mix into rain during the overnight/early morning hours.
The degree of dynamic cooling remains low confidence, and how much
cold air in place aloft is in question. Light accumulations appear
possible for portions of Sheridan county near the Pine Ridge, where
the best chance for an all snow p-type exists.
Ensemble/deterministic solutions continue to point towards the
potential for widespread accumulations, especially across southwest
Nebraska.

Confidence begins to wane into mid-week, though yet another upper
low will enter the Plains on Wednesday and again bring increasing
precipitation chances. Temperatures look to remain near/below
average for much of the upcoming week, with the lingering
precipitation chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Apr 29 2022

Multiple aviation weather hazards exist through Saturday morning,
including low ceilings, thunderstorms, and strong winds. A
powerful storm system crossing the Great Plains will bring
thunderstorms to western Nebraska this afternoon and evening, with
the threat of large hail and gusts 50+ kts. As thunderstorms wane
to rain showers tonight, ceilings continue to drop into MVFR or
IFR category. Northwest winds also increase dramatically tonight
with sustained speeds of 30+ kts and gusts 45+ kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 1 AM CDT /midnight MDT/ Saturday to 1 AM
CDT /midnight MDT/ Sunday for NEZ004>010-022>029-035>038-056>059-
069>071-094.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Snively
Hazardous weather outlook, Apr 29, 2:44 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Fri Apr 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Fri Apr 29 2022 /144 PM MDT Fri Apr 29 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

Rain showers and thunderstorms will continue to affect western
and north central Nebraska through tonight. Some storms may be
severe with large hail, damaging winds, or even a brief tornado
during the late afternoon and early evening hours. The greatest
threat for severe thunderstorms will generally be across southwest
and central Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A High Wind Warning is in effect for all of western and north
central Nebraska on Saturday. Northwest winds will gust to 60 mph
or greater.

Additional thunderstorms are likely Sunday night into Monday. The
threat of severe weather appears low at this time. However, some
wet snowflakes may mix in with the rain as the precipitation
tapers Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening. Please
relay any information about observed severe weather or damage to
the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 29, 4:43 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
443 PM CDT Fri Apr 29 2022

NEZ009-027-292215-
Loup NE-Rock NE-
443 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Rock and
Loup Counties through 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Taylor, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fox Bayou, Horseshoe Bend Lake and Almeria.

This includes Highway 183 between mile markers 129 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4175 9941 4175 9968 4216 9963 4215 9928
TIME...MOT...LOC 2143Z 192DEG 25KT 4191 9946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Snively
Local storm report, Apr 29, 4:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND GST 2 NNW BROKEN BOW        41.43N 99.65W
04/29/2022  M56 MPH          CUSTER             NE   ASOS

            ASOS STATION KBBW BROKEN BOW AIRPORT.

&&
Local storm report, Apr 29, 5:00 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     2 NNW BROKEN BOW        41.43N 99.65W
04/29/2022  M56 MPH          CUSTER             NE   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 2 NNW BROKEN BOW. ASOS STATION KBBW
            BROKEN BOW AIRPORT.

&&
Local storm report, Apr 29, 5:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             SARGENT                 41.64N 99.37W
04/29/2022  E1.00 INCH       CUSTER             NE   PUBLIC

            MPING REPORT OF QUARTER SIZED HAIL.

&&

BROWN
Local storm report, Apr 29, 5:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 S EUSTIS              40.56N 100.00W
04/29/2022  E1.00 INCH       FRONTIER           NE   PUBLIC

            DELAYED REPORT. HAIL COVERED THE GROUND WITH LARGEST
            HAILSTONES THE SIZE OF A QUARTER. TIME ESTIMATED BY
            RADAR.

&&

BROWN
Special weather statement, Apr 29, 5:33 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
533 PM CDT Fri Apr 29 2022

NEZ028-029-292315-
Wheeler NE-Garfield NE-
533 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Garfield
and southern Wheeler Counties through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Fort Hartsuff State Park, or 8 miles northeast of
Burwell, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burwell, Bartlett, Ericson, Deverre, Pibel Lake State Recreation Area
and Gables.

This includes Highway 281 between mile markers 132 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9918 4197 9917 4196 9842 4174 9839
TIME...MOT...LOC 2232Z 263DEG 33KT 4184 9899

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:33 AM CDTSpecial Weather StatementLBFFrontier27 min
Apr 29, 12:41 AM CDTSpecial Weather StatementLBFGarden, Sheridan94 min
Apr 29, 1:58 AM CDTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more42 hr
Apr 29, 1:59 AM CDTSpecial Weather StatementLBFCherry46 min
Apr 29, 2:11 AM CDTSpecial Weather StatementLBFArthur, Grant49 min
Apr 29, 2:44 AM CDTSpecial Weather StatementLBFCherry46 min
Apr 29, 3:00 AM CDTSpecial Weather StatementLBFArthur, Grant45 min
Apr 29, 3:42 AM CDTSpecial Weather StatementLBFArthur, Hooker, McPherson48 min
Apr 29, 4:31 AM CDTSpecial Weather StatementLBFArthur, Hooker, McPherson44 min
Apr 29, 5:16 AM CDTSpecial Weather StatementLBFMcPherson44 min
Apr 29, 5:35 AM CDTSpecial Weather StatementLBFArthur25 min
Apr 29, 5:58 AM CDTSpecial Weather StatementLBFGrant, Hooker47 min
Apr 29, 6:29 AM CDTSpecial Weather StatementLBFLogan46 min
Apr 29, 7:14 AM CDTSpecial Weather StatementLBFBlaine, Custer46 min
Apr 29, 7:57 AM CDTSpecial Weather StatementLBFCuster48 min
Apr 29, 8:41 AM CDTSpecial Weather StatementLBFCuster49 min
Apr 29, 9:30 AM CDTSpecial Weather StatementLBFGarfield45 min
Apr 29, 12:42 PM CDTSpecial Weather StatementLBFLogan48 min
Apr 29, 3:20 PM CDTSpecial Weather StatementLBFFrontier40 min
Apr 29, 3:43 PM CDTSpecial Weather StatementLBFCuster32 min
Apr 29, 3:55 PM CDTSpecial Weather StatementLBFDawson50 min
Apr 29, 4:09 PM CDTSevere Thunderstorm WarningLBFFrontier35 min
Apr 29, 4:12 PM CDTAreal Flood AdvisoryLBFBlaine, Custer, Loup3 hr
Apr 29, 4:18 PM CDTSpecial Weather StatementLBFCuster42 min
Apr 29, 4:24 PM CDTSpecial Weather StatementLBFCuster51 min
Apr 29, 4:28 PM CDTSevere Thunderstorm WarningLBFFrontier23 min
Apr 29, 4:38 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Apr 29, 4:43 PM CDTSpecial Weather StatementLBFLoup32 min
Apr 29, 5:33 PM CDTSpecial Weather StatementLBFGarfield, Wheeler42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.